Weak KAM Theory topics in the stationary ergodic setting

  • Andrea Davini
  • Antonio SiconolfiEmail author


We perform a qualitative analysis of the critical equation associated with a stationary ergodic Hamiltonian through a stochastic version of the metric method, where the notion of closed random stationary set, issued from stochastic geometry, plays a major role. Our purpose is to give an appropriate notion of random Aubry set, to single out characterizing conditions for the existence of exact or approximate correctors, and write down representation formulae for them. For the last task, we make use of a Lax-type formula, adapted to the stochastic environment. This material can be regarded as a first step of a long-term project to develop a random analog of Weak KAM Theory, generalizing what done in the periodic case or, more generally, when the underlying space is a compact manifold.

Mathematics Subject Classification (2000)

35D40 35B27 35F21 49L25 

List of symbols


Integer number


Closed ball in \({\mathbb R^N}\) centered at x 0 of radius R


Closed ball in \({\mathbb R^k}\) centered at 0 of radius R

\({\langle\,\cdot\;, \cdot\,\rangle}\)

Scalar product in \({\mathbb R^N}\)

| · |

Euclidean norm in \({\mathbb R^N}\)

\({\mathbb R_+}\)

Set of nonnegative real numbers

\({\mathcal{B}(\mathbb R^k)}\)

σ-Algebra of Borel subsets of \({\mathbb R^k}\)


Characteristic function of the set E


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Ambrosio, L., Frid, H.: Multiscale Young measures in almost periodic homogenization and applications. Preprint (2005) (available at
  2. 2.
    Arisawa, M.: Multiscale homogenization for first-order Hamilton–Jacobi equations. In: Proceedings of the workshop on Nonlinear P.D.E., Saitama University (1998)Google Scholar
  3. 3.
    Bardi, M., Capuzzo Dolcetta, I.: Optimal control and viscosity solutions of Hamilton–Jacobi–Bellman equations. With appendices by Maurizio Falcone and Pierpaolo Soravia. Systems & Control: Foundations & Applications. Birkhäuser Boston, Inc., Boston, MA (1997)Google Scholar
  4. 4.
    Barles G.: Solutions de viscositè des équations de Hamilton–Jacobi. Mathmatiques & Applications. Vol. 17, Springer, Paris (1994)Google Scholar
  5. 5.
    Buttazzo, G., Giaquinta, M., Hildebrandt, S.: One-dimensional variational problems. An introduction. Oxford Lecture Series in Mathematics and its Applications, vol. 15. The Clarendon Press, Oxford University Press, New York (1998)Google Scholar
  6. 6.
    Contreras, G., Iturriaga, R.: Global Minimizers of Autonomous Lagrangians. In: 22nd Brazilian Mathematics Colloquium, IMPA, Rio de Janeiro (1999)Google Scholar
  7. 7.
    Davini A.: Bolza Problems with discontinuous Lagrangians and Lipschitz continuity of the value function. SIAM J. Control Optim. 46(5), 1897–1921 (2007)MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Davini A., Siconolfi A.: A generalized dynamical approach to the large time behavior of solutions of Hamilton–Jacobi equations. SIAM J. Math. Anal. 38(2), 478–502 (2006)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Davini A., Siconolfi A.: Exact and approximate correctors for stochastic Hamiltonians: the 1-dimensional case. Math. Ann. 345(4), 749–782 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    Davini A., Siconolfi A.: Metric techniques for convex stationary ergodic Hamiltonians. Calc. Var. Partial Differ. Equ. 40(3–4), 391–421 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    Fathi A., Siconolfi A.: PDE aspects of Aubry–Mather theory for continuous convex Hamiltonians. Calc. Var. Partial Differ. Equ. 22(2), 185–228 (2005)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Ishii, H.: Almost periodic homogenization of Hamilton-Jacobi equations. In: International Conference on Differential Equations, Vols. 1, 2 (Berlin, 1999), 600–605, World Sci. Publ., River Edge, NJ (2000)Google Scholar
  13. 13.
    Katok A., Hasselblatt B.: Introduction to the Modern Theory of Dynamical Systems. With a supplementary chapter by Katok and Leonardo Mendoza, Encyclopedia of Mathematics and its Applications. Vol. 54, Cambridge University Press, Cambridge (1995)Google Scholar
  14. 14.
    Jikov V.V., Kozlov S.M., Oleinik O.A.: Homogenization of Differential Operators and Integral Functionals. Translated from the Russian by G.A. Yosifian. Springer, Berlin (1994)CrossRefGoogle Scholar
  15. 15.
    Lions, P.L., Papanicolau, G., Varadhan, S.R.S.: Homogenization of Hamilton–Jacobi equations, unpublished preprint (1987)Google Scholar
  16. 16.
    Lions P.L., Souganidis P.E.: Correctors for the homogenization of Hamilton-Jacobi equations in the stationary ergodic setting. Commun. Pure Appl. Math. 56(10), 1501–1524 (2003)MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    Molchanov I.: Theory of Random Sets. Probability and its Applications (New York). Springer, London (2005)Google Scholar
  18. 18.
    Rezakhanlou F., Tarver J.E.: Homogenization for stochastic Hamilton-Jacobi equations. Arch. Ration. Mech. Anal. 151(4), 277–309 (2000)MathSciNetzbMATHCrossRefGoogle Scholar
  19. 19.
    Rockafellar R.T.: Convex Analysis. Princeton Mathematical Series, No 28. Princeton University Press, Princeton (1970)Google Scholar
  20. 20.
    Rudin, W.: Walter Fourier Analysis on Groups. Reprint of the 1962 original. Wiley Classics Library. A Wiley-Interscience Publication. Wiley, New York (1990)Google Scholar
  21. 21.
    Souganidis P.E.: Stochastic homogenization of Hamilton–Jacobi equations and some applications. Asymptot. Anal. 20(1), 1–11 (1999)MathSciNetzbMATHGoogle Scholar
  22. 22.
    Tsirelson, B.: Filtrations of random processes in the light of classification theory. I. A topological zero-one law. Preprint (2001) (available at

Copyright information

© Springer-Verlag 2011

Authors and Affiliations

  1. 1.Dip. di MatematicaUniversità di Roma “La Sapienza”RomaItaly

Personalised recommendations